Medication Errors: Etiology
Basic, Special Problems or Issues in Anesthesiology
According to the Agency for Healthcare Research and Quality (AHRQ), an adverse drug event is defined as harm experienced by a patient as a result of exposure to a medication. Adverse drug events may affect as many as 5% of hospitalized patients. Risk factors that contribute to adverse drug events including polypharmacy (likely the strongest risk factor), limited health literacy, and patient age (elderly and pediatric patients are at higher risk).
It is important to distinguish an adverse drug event from a medication error . A medication error may occur via commission (doing something wrong) or omission (failure to do something that should have been done). A medication error may occur at any of the following stages:
- Ordering/prescription- selecting the drug, dose, frequency
- Transcribing- interpretation of order by a second party
- Dispensing/preparation- release of medication and then readying it for delivery
- Administration- delivering the drug to the patient
Bates et al. studied records from approximately 4000 patients at two hospitals in the United States over 6 months and found that most errors occurred in the drug ordering stage. It is import to note that in the critical care or perioperative setting, the anesthesiologist or anesthetist is often completing many or all of the above steps independently and this affects error etiology. Krahenbuhl et al. have demonstrated in a review of several studies that in the critical care or perioperative setting, most errors occur during the drug administration phase (53%) .
Percentage of total errors in in-patient setting
Percentage of total errors in critical care/perioperative setting
Bates, D.W., Cullen. D.J., Laird, N., Peterson, L.A., Small, S.D., Servi, D., Laffel, G., Sweitzer, J., Shea, B.F., Hallisey, R., Vander Vilet, M., Nemeskal, R. & Leape, L.L. for the ADE Prevention Study Group (1995) Incidence of adverse drug events and potential adverse drug events. Journal of the American Medical Association, 274, 29 – 34.